Jump to content

CatchItCrazy Advice on antipsychotic (Quetiapine) discontinuation please?


CatchItCrazy

Recommended Posts

Someone very close to me is thinking about coming off Quetiapine. I keep reading that a reduction of 10% a month should be safe, I would just never forgive myself if my advice in any way harmed him. So I wanted to describe the situation and ask for a second opinion.

 

Diagnosis: Autism (type 1), depression, anxiety, under review: possible borderline personality disorder (I don't see it).

 

Current meds: Pregabalin 600mg, Fluoxetine 20mg, Quetiapine 300mg. self medicating responsibly with cannabis.

 

Age 23 now, Initially prescribed Quetiapine around 3 years ago "for insomnia". Dosage was then upped in 2 increments, most recently late 2014, to 300mg even though he feels his symptoms are adequately managed with the other 2 meds. He feels that he has never felt any benefits of Quetiapine and is suffering from a myriad of distressing side effects since the last dosage increase including a feeling of lost intelligence, visual disturbances and sudden weight gain. He has since been neglected by mental health service in his area and the whole thing stinks of incompetence.

 

He has tried to come off it once before but typical doctor reduced way too fast. At 200mg, the extreme tinnitus, visual snow and other withdrawal symptoms were too much and he was reinstated. As someone who has experienced life changing-ly serious side effects and withdrawal myself I can see why even the thought of facing withdrawal again sends him into panic, but he still wants to reclaim what he feels he's lost. Currently discharged from mental health services it will take 3 months to get a 1 off appointment which they then refuse to follow up or review him (he hasn't even had a blood test in yonks).

 

I advised that it is totally possible to recover at least 99% from anti psychotic withdrawal, especially at his age, if done at a snail's pace. I have suggested manually chopping his tablets up seeing as the doctors don't want to know. My only fear is that the Quetiapine could be contributing to his stability in some way by means of interacting with the other meds but this seems very unlikely given that he has never described any psychotic symptoms and remembers his symptoms improving dramatically with the introduction of the other meds, NOT the antipsychotic.

 

What are your thoughts on the course of action? Do you have any tips or resources for this? Thank you so much.

 
Link to post
  • Moderator
manymoretodays

I think you should start an intro. topic as well as search the appropriate section for reducing Seroquel/quetiapine.

 

I did not have too much trouble coming off this one.........at least until I got to the lower doses.........less than 50- 100mg.  And then my biggest difficulty was sleeping.  At all.  For any decent stretch of time.  I tried about 3 different antihistamines(OTC stuff) and finally settled after several weeks with melatonin and B12.

 

I don't have any autism in my list of previous diagnoses but was really dumbed down while on it.  And starting to get into the metabolic difficulties.  As well as gastroesophogeal reflux.  Worsening vision.   I think my highest dose was 400mg..........and my Dr. at the time was all excited about getting me on up to 600mg.

 

I was also on at least one other medication at the time.......maybe Lexapro.

 

Oh......my sleep on Seroquel was not good either........I mean I slept but it was a bizarre form of sleep I got and there were times when I just knew I wouldn't be able to react appropriately at all if called to..........in the middle of the night.........or even in the AM hours.

Started with psycho meds/psychiatric care circa 1988.  In retrospect, and on contemplation, situational overwhelm.

Rounding up to 30 years of medications(30 medication trials, poly-pharmacy maximum was 3 at one time).

5/28/2015-off Adderal salts 2.5mg. (I had been on that since hospital 10/2014)

12/2015---just holding, holding, holding, with trileptal/oxcarb at 75 mg. 1/2 tab at hs.  My last psycho med ever!  Tapered @ 10% every 4 weeks, sometimes 2 weeks to

2016 Dec 16 medication free!!

Longer signature post here, with current supplements.

Herb and alcohol free since 5/15/2016. 

None of my posts are intended as medical advice.  Please discuss any decisions about your medical care with a knowledgeable medical provider. manymoretodays

 

Link to post
  • Administrator

Welcome, CSC.

 

I moved this to the Intro section to start your Intro topic.

 

Please put ALL the drugs taken in the Drug Interactions Checker http://www.drugs.com/drug_interactions.html and copy and paste the results in this topic.

 

The sudden weight gain is a danger sign.

 

See Tips for tapering off Seroquel (quetiapine)

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to post
Nomoreheadmeds

welcome csc 

Sertraline 100mg amytrip 60mg diazepam 4mg (and when needed) since late 90's.Reduced all meds over 6 wks (too short) last doses 13 wks ago.Still having withdrawals.I would have done it differently

5th august 2015 reinstated 5mg amytripiline.increased to 10mg amtrip 9th sept 2015.

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy